Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 39, NWS Grand Junction, CO

August 30, 2000Ouray County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 30, 2000, 4:20 PM MDT for Ouray County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 30, 2000, 4:20 PM MDT (22:20 UTC)
Expired
Aug 30, 2000, 5:00 PM MDT
In force
40 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ouray County, CO

The radar

The Grand Junction radar (KGJX), 107 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGJT 302224 COR
SVRGJT
COC091-302300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
420 PM MDT WED AUG 30 2000

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL OURAY COUNTY IN SOUTHWEST COLORADO

* UNTIL 500 PM MDT

* AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 5 MILES EAST OF RIDGWAY...OR ABOUT 25
  MILES SOUTHEAST OF MONTROSE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN NEAR...
  RIDGWAY THROUGH 500 PM MDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN
THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND RAVINES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

LAT...LON 3817 10778 3805 10761 3835 10717 3853 10739

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:30 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 30, 2:30 PM MDT, 1 hour 50 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT WED AUG 30 2000

EXTENSIVE CLOUD COVER ACROSS THE NORTHERN CWA HAS INHIBITED SHOWER
ACTIVITY.. BUT SOME ISOLATED CELLS HAVE FIRE UP AS CLOUD MASS HAS
BECOME BROKEN.  DRIER AIR WITH SUBSIDENCE HAS ADVECTED INTO THE
SOUTHERN ZONES.. PRECIPITABLE WATER PER GOES SOUNDER HAS DROPPED TO
AROUND THREE QUARTERS OF AN INCH.  DRIER AIR WILL ADVECT TO THE
NORTHERN ZONES THIS EVENING AND SCATTERED SHOWERS AND THUNDER SHOULD
TAPER OFF AFTER SUNSET.  BUT CONVECTIVE ACTIVITY WILL INCREASE IN THE
FOUR CORNERS AREA AS AN UPPER AIR DISTURBANCE OVER NORTHERN
MEXICO/SOUTHEAST ARIZONA TRACKS NORTHWARD.  AVN MODEL INITIALIZED
THIS SYSTEM BETTER AND PROGS IT TO REACH THE MOAB VICINITY BY
MORNING.  SHOWERS AND THUNDERSTORMS WILL FOLLOW THE UPPER LEVEL
DISTURBANCE AS IT MOVES NORTHWARD OVERNIGHT.

FARTHER WEST ON THE LARGER SYNOPTIC SCALE.. CLOSED LOW OFF THE
CALIFORNIA COAST GETS PICKED UP BY VORTICITY LOBE ROTATING AROUND
THE POLAR VORTEX.  CLOSED LOW BECOMES AN OPEN WAVE BY THURSDAY
AFTERNOON AND BEGINS TO SHIFT EASTWARD.  FOR THE FORECAST AREA..
SPEED SHEAR BEGINS TO INCREASE THAT MAY GENERATE ISOLATED STRONG
CELLS ACROSS CWA THURSDAY AFTERNOON AND EVENING.  MORE STRONG
CONVECTIVE ACTIVITY EXPECTED FRIDAY WITH AN INCREASE OF MOISTURE
AND WIND ALOFT.  ETA/AVN MODEL DATA INDICATE 850-400MB SPEED SHEAR
IN THE 40 TO 50 KNOT RANGE WITH SOME DIRECTIONAL SHEAR.  UPPER LEVEL
DIVERGENCE INCREASES AS WESTERN COLORADO WILL BE IN THE EXIT REGION
OF 90 KNOT 250 MB JET.  THIS SITUATION WILL NEED TO BE MONITORED
FOR THE POTENTIAL OF STRONG AND LOCALIZED SEVERE STORMS.

SATURDAY BECOMES A TRANSITION DAY AND THE BEGINNING OF THE END OF
THE MONSOON SEASON.  SURFACE PROGS INDICATE WEAK COLD FRONTAL PASSAGE
BY SATURDAY MORNING.  BUT WITH WIND ALOFT FROM THE SOUTHWEST.. COLD
FRONT WILL BE SHALLOW AND WILL BE SLOW TO SPREAD OVER FORECAST AREA.
PROXIMITY OF JET ALOFT WILL HELP GENERATE MORE CONVECTIVE ACTIVITY..
BUT MOISTURE CONTENT WILL BE LESS AS DRIER AIR SPREADS FROM THE WEST.
BY SUNDAY AND MONDAY.. THE AIR MASS WILL BE CONSIDERABLY DRIER WITH
OVERHEAD JET AXIS ORIENTED WEST TO EAST NEAR THE COLORADO AND NEW
MEXICO BORDER.  BUT MINOR IMPULSES EMBEDDED WITHIN CYCLONIC FLOW MAY
INDUCE OROGRAPHIC SHOWERS AND THUNDER.. BUT THE MAIN MESSAGE WILL BE
FOR MUCH DRIER CONDITIONS.

FRISBIE

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:35 PM MDTFlash Flood WarningGJTOuray3 hr
Aug 30, 4:44 PM MDTSevere Thunderstorm WarningGJTMontrose46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.